Ohio, 2013Flash Flooding and Flooding in Ohio, July 22, 2013
July 22, 2013 · NWS ILN · 11 events in 4 counties and zones
Widespread showers and thunderstorms developed ahead of an approaching disturbance in the morning. The rainfall persisted and was heavy at times due the very moist air mass in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms developed ahead of an approaching disturbance in the morning. The rainfall persisted and was heavy at times due the very moist air mass in place. The result of these showers and thunderstorms was locally heavy rainfall, flooding, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 22, 8:22 AM EST, 19 minutes earlier.
Area forecast discussion, Jul 22, 8:22 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
922 AM EDT MON JUL 22 2013
.SYNOPSIS...
A VIGOROUS UPPER LEVEL SYSTEM WILL SWING ACROSS THE REGION TODAY
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. A VERY MOIST
AND HUMID AIRMASS WILL PROMOTE THE THREAT OF HEAVY RAIN. A COLD
FRONT WILL BRING YET ANOTHER CHANCE OF MORE SHOWERS AND
THUNDERSTORMS ON TUESDAY...BEFORE HIGH PRESSURE FINALLY BUILDS IN
ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED ACROSS
THE FORECAST AREA TODAY. HOW THEY EVOLVE AND WHERE THE THREAT OF
HEAVIEST RAIN WILL BE IS A LITTLE MORE COMPLEX.
12Z KILN SOUNDING THIS MORNING HAS THE INGREDIENTS FOR A FLASH
FLOOD THREAT. PWATS ARE NEAR 2 INCHES...THE WARM CLOUD DEPTH IS
OVER 4 KM...AND THE CAPE PROFILE IS A SKINNY ONE (MOIST AND
UNSTABLE THROUGH A DEEP PART OF THE ATMOSPHERE). SO...THE QUESTION
WILL BE WHAT FOCUSING MECHANISMS WILL PRODUCE SHOWERS/THUNDERSTORMS
AND WHERE WILL THE HIGHEST THREAT FOR FLASH FLOODING BE.
A MID LVL MESO VORTICITY IS CURRENTLY MOVING INTO CENTRAL OHIO.
ANOTHER MESO VORTICITY IS MOVING INTO THE TRI-STATE REGION.
FARTHER TO THE WEST...A SYNOPTIC SCALE S/WV WAS PUSHING INTO
WESTERN INDIANA. AT THE SAME TIME...A STATIONARY FRONTAL BOUNDARY
WAS DRAPED ACRS OUR NRN CWFA. CURRENT SHORT TERM FLASH FLOOD
THREAT WILL BE ASSOCIATED WITH THE FIRST TWO FEATURES ALONG WITH
SOME LOW LEVEL MOISTURE TRANSPORT AND LIFTING ALONG STATIONARY
FRONT. THE LONGER TERM FLOOD THREAT WILL BE FOR THIS AFTN INTO
EARLY EVENING AS STRONGER S/WV MOVES INTO OUR REGION AND COUPLES
WITH THE BETTER MOISTURE TRANSPORT (AND ASSOCIATED WEAK SFC LOW
RIPPLING ALONG FRONTAL BOUNDARY) TO BRING THE HIGHEST FLASH FLOOD
THREAT TO ALL BUT THE FAR NW CWFA. AS A RESULT...HAVE EXPANDED THE
FLASH FLOOD WATCH UNTIL 8 PM EDT ACCORDINGLY. RAINFALL AMOUNTS
COULD BE 2 INCHES OR MORE PER HOUR.
CLOUD COVER AND PCPN SHOULD HELP HOLD TEMPERATURES DOWN INTO THE
LOWER 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
AS THE S/W AND ASSOCIATED FORCING PUSH E OF THE FA THIS EVENING
THE CONVECTION SHOULD WIND DOWN FROM NW TO SE.
FAST NW FLOW ALOFT THEN BRINGS NEXT SYSTEM INTO THE REGION FOR
TUESDAY...AS A CDFNT SWINGS ACROSS THE GREAT LAKES INTO THE OHIO
VALLEY. ANOTHER ROUND OF SHOWERS AND TSTMS ARE EXPECTED ON TUESDAY
AS THE FRONT DROPS THROUGH. CONVECTION MIGHT LINGER INTO TUESDAY
EVENING...BUT THEN FINALLY IT LOOKS LIKE A DRIER AIRMASS WORKS IN
LATE TUESDAY NIGHT AND WEDNESDAY HAS HIGH PRESSURE SETTLES IN.
MODEL CONSENSUS IS SHOWING THAT HIGHS WILL BE IN THE LOWER TO MID
80S ON TUESDAY...WITH HIGHS ONLY IN THE 70S ON WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MID/UPR LEVEL RIDGE TO BUILD OVER THE WESTERN US WITH SFC HIGH
PRESSURE SLIDING SE INTO THE OHIO VALLEY. THIS HIGH WILL PROVIDE
DRY WEATHER CONDITIONS THRU THE END OF THE WEEK. TEMPERATURES ON
THURSDAY LOOK TO BE A AROUND 5 DEGREES BELOW NORMAL...WITH HIGHS
RANGING FROM THE UPPER 70S NORTHWEST TO THE LOWER 80S SE. READINGS
CLOSER TO NORMAL EXPECTED FOR FRIDAY WITH HIGHS RANGING FROM THE
LOWER 80S NORTHWEST TO THE MID 80S SOUTHEAST.
SHORTWAVE AND ASSOCIATED SFC FRONT TO PROVIDE NEXT CHANCE FOR
PRECIPITATION SATURDAY. WILL CARRY HIGHEST POPS OVER THE SE. SOME
MODEL SOLNS EXIST REGARDING PROGRESSION OF SFC FNT. AT THIS TIME
WILL FOLLOW MORE PROGRESSIVE SOLN AND DRY THE REGION OUT SUNDAY WITH
TEMPS 5 TO 7 DEGREES BELOW NORMAL.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
SHOWERS OVER THE AREA THIS MORNING WILL CONTINUE AND PRIMARILY
SEE CIGS 10KFT OR BETTER. PROBLEM THIS MORNING IS ANY MVFR BR
ASSOCIATED WITH AND IN THE WAKE OF SHOWER ACTIVITY.
SURFACE LOW PRESSURE WILL TAKE AIM ON THE REGION THIS AFTERNOON
AND SQUEEZE OUT SOME MORE SHOWER AND THUNDERSTORM ACTIVITY. UPPER
LEVEL LIFT WILL ACCOMPANY THE SURFACE FRONT WITH A H5 SHORTWAVE
LOCATED ALONG THE IN/OH BORDER AT 18Z. BOTH THE UPPER LEVEL LOW
AND THE SURFACE LOW WILL MOVE SLOWLY EAST AND LINGER OVER SOUTHERN
OHIO THROUGH 0Z BEFORE EXITING IN THE 0-6Z TIME FRAME.
AFTER THE FORCING FROM THE LOWS MOVE EAST...THERE WILL BE LITTLE
UPPER LEVEL CLOUD COVER AND IFR CIGS AND VSBYS ARE EXPECTED AS THE
CLEARING LETS THE MOIST BOUNDARY LAYER RADIATE AND REACH THE
DEWPOINTS.
OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY AND TUESDAY NIGHT.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ026-
044>046-051>056-061>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR INZ066-
073>075-080.
&&
SYNOPSIS...SITES
NEAR TERM...HICKMAN/SITES
SHORT TERM...SITES
LONG TERM...AR
AVIATION...FRANKSHazardous weather outlook, Jul 22, 8:03 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
903 AM EDT MON JUL 22 2013
INZ050-058-059-OHZ034-035-042-043-060-230900-
WAYNE-FAYETTE IN-UNION IN-MERCER-AUGLAIZE-DARKE-SHELBY-PREBLE-
903 AM EDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL SYSTEM SWINGING ACROSS THE REGION TODAY WILL KICK
OFF MORE SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD
PRODUCE PERIODS OF BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ066-073>075-080-KYZ089>100-OHZ026-044>046-051>056-061>065-070>074-
077>082-088-230900-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HARDIN-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
903 AM EDT MON JUL 22 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.
Flash Flood, Union
- When
- July 22, 8:41 AM EST to 9:41 AM EST
- Where
- Union County, 3.12 mi W of West Marysville to 2.72 mi SE of Pottersburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 40.229, -83.439
High water was moving over State Route 245 at Poling Road, Wilbur Road was closed due to high moving water, and Bear Swamp Road at Allen Center Road was covered by water due to heavy rainfall.
Flash Flood, Union
- When
- July 22, 8:41 AM EST to 9:41 AM EST
- Where
- Union County, 3.18 mi SSE of Peoria to 3.24 mi SSE of Peoria
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.280, -83.420
Water was moving rapidly over Dog Leg Road due to heavy rainfall.
Flash Flood, Union
- When
- July 22, 8:41 AM EST to 9:41 AM EST
- Where
- Union County, 0.17 mi SW of Pottersburg to 3.07 mi NNE of Pottersburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.268, -83.502
Westlake-Lee Road was closed at Paver-Barnes Road due to moving high water caused by heavy rainfall. Shirk Road was also closed due to high water. Highway 33 at Honda Parkway was covered by water.
Flash Flood, Union
- When
- July 22, 8:45 AM EST to 9:45 AM EST
- Where
- Union County, 2.46 mi WSW of Pharisburg to 2.1 mi SW of Pharisburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.332, -83.360
Wolford-Maskill Road at Martin Welch Road was covered by high moving water due to heavy rainfall.
Flash Flood, Union
- When
- July 22, 9:25 AM EST to 10:25 AM EST
- Where
- Union County, 0.87 mi NW of Arnold to 0.55 mi NW of Arnold
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.140, -83.260
Water was reported moving over Highway 42 near Hickory Ridge Road due to heavy rainfall.
Flood, Delaware
- When
- July 22, 9:37 AM EST to 10:37 AM EST
- Where
- Delaware County, 0.24 mi SE of Radnor to 0.13 mi S of Radnor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.378, -83.146
High water due to heavy rainfall was reported over State Route 203 near Radnor.
Flood, Franklin
- When
- July 22, 9:52 AM EST to 10:52 AM EST
- Where
- Franklin County, 1.62 mi NNW of Grandview Hgts to 1.63 mi N of Grandview Hgts
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.003, -83.038
Flooding of streets was occurring on The Ohio State University campus.
Flash Flood, Franklin
- When
- July 22, 10:02 AM EST to 11:02 AM EST
- Where
- Franklin County, 1.8 mi NE of Grandview Hgts to 1.72 mi NE of Grandview Hgts
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.999, -83.007
High water was flowing on High Street near Ohio Union on the campus of The Ohio State University.
Flood, Franklin
- When
- July 22, 10:25 AM EST to 11:25 AM EST
- Where
- Franklin County, 1.73 mi WNW of (Cmh)port Columbus A to 1.67 mi WNW of (Cmh)port Columbus A
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 40.010, -82.910
Stelzer Road under Interstate 670 is flooded due to standing water caused by heavy rainfall.
Flood, Licking
- When
- July 22, 10:53 AM EST to 11:53 AM EST
- Where
- Licking County, 0.94 mi SSE of Newark to 0.61 mi S of Newark
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.058, -82.392
Some roads were reported to have high water on them due to heavy rainfall.
Flood, Franklin
- When
- July 22, 11:21 AM EST to 12:21 PM EST
- Where
- Franklin County, 0.44 mi W of Whitehall to 0.58 mi WSW of Whitehall
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 39.970, -82.888
Mason run Creek was reported out of its banks which closed Robinwood Avenue at Elburn Avenue and also closed the intersection of Doney Road and Beechcreek Road due to heavy rainfall. The water was reported as standing at the time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 22, 2013$1.3 million · 2 in hail · 70 events
- Hail and Damaging Winds in Kansas, July 22, 2013$988,000 · 1.75 in hail · 18 events
- Hail and Damaging Wind in Wyoming, July 22, 2013$155,000 · 1.75 in hail · 7 events
- Flash Flooding and Flood in New Jersey, July 22 to 23, 2013$100,000 · 5 events
- Tornado and Flash Flooding in Florida, July 22, 2013$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Wisconsin, July 22, 2013$69,000 · 1.5 in hail · 9 events
- Flash Flooding in New York, July 22, 2013$75,000 · 2 events
- Hail and Damaging Winds in Arkansas, July 22, 2013$45,000 · 1.25 in hail · 10 events
- Hail in Wyoming, July 22, 2013$60,000 · 1.75 in hail · 4 events
- Hail in South Dakota, July 22, 2013$40,000 · 1.75 in hail · 8 events
- Tornado and Hail in Wisconsin, July 22, 2013$23,000 · EF0 · 12 events
- Flood in Pennsylvania, July 22, 2013$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465553, 465555, 465556, 465557, 465558, 465559, 465561, 465562, 465564, 465565, 465566.